Category: Federal Forum Posters
Case Report: This case study outlines the pharmacokinetic considerations of the drug-drug interactions (DDI) between psychotropic medications amidst a carbamazepine taper. The case also elucidates the clinical impact of carbamazepine’s enzyme-inducing effect, including the utility of drug monitoring as a reliable marker. The patient is a 65-year old male Veteran with a past medical history significant for schizophrenia, hepatitis C (HCV), tobacco use disorder, history of alcohol use disorder, and history of complex partial seizure. The patient was identified for potential HCV treatment intervention in December 2016 by the Rural Health Tele-Hepatology Initiative. The standard of care for the treatment of HCV is the use of direct-acting antiviral agents, which are not recommended for use with concomitant carbamazepine. Carbamazepine is a potent CYP3A4 inducer and there is considerable evidence regarding the induction of other CYP isoenzymes, UGT, and P-gp. The concerning DDI with carbamazepine is the metabolic induction of the HCV antivirals and therefore decreased medication exposure and loss of efficacy. Given the precluding DDI, there was a joint-decision to taper off of carbamazepine so that treatment with an HCV antiviral agent, Mavyret, could be initiated. Carbamazepine was initially started in 1987 for complex partial seizure, then later increased and continued to address symptoms of schizophrenia. Given the observed benefit with carbamazepine, it was decided to replace carbamazepine with lamotrigine via a cross-titration to maintain mood stability and seizure coverage. Prior to beginning the cross-titration, patient’s psychotropic medication regimen included carbamazepine 500mg twice daily, olanzapine 25mg daily, and risperidone 2mg daily. Olanzapine was reduced from 30mg just prior to cross-titration as the patient had recently quit smoking cigarettes. The patient’s psychiatrist consulted pharmacy to assist in developing a medication plan. The plan was to start lamotrigine and titrate up to a stable dose, then taper-off of carbamazepine, then start Mavyret. The patient was transferred to a mental health clinical pharmacy specialist for medication management. Throughout the medication adjustment process, the patient was seen at an increased frequency via telehealth and monitored closely for mood alterations as the enzyme induction can influence all of the patient’s psychotropic medications. The drug levels of carbamazepine, lamotrigine, olanzapine, and risperidone were also periodically monitored to include objective data and help guide dose adjustments. Lamotrigine was started at 50mg daily in March 2018 and titrated up to 450mg daily over 8 weeks. Risperidone was increased from 2mg to 3mg daily in May 2018 due to worsening paranoia. The carbamazepine taper began 6/14/18 and was completed on 8/16/18. Throughout the carbamazepine taper, the patient denied any new or worsening symptoms of schizophrenia or mood. About one month into taper, the patient reported increased drowsiness and dizziness in the evening, including falls. He also endorsed clearer thinking and his cognition improved based on clinical assessment. The dose of risperidone was reduced due to increased sedation and fall risk. The dose of lamotrigine was also reduced with the carbamazepine taper. The serum drug levels predominantly correlated with the enzyme-inducing effect of carbamazepine, with some unexpected results. The carbamazepine levels were 9.8 (12/1/16), 6.3 (6/8/17), 15.8 (5/23/18), 5.4 (7/5/18), 3.1 (8/16/18), and less than 1.0 (9/13/18). The total risperidone/9-OH-risperidone metabolite levels were undetectable (7/5/18), 4.0 (8/16/18), and 18 (9/13/18), indicating patient may not have been receiving a therapeutic dose while on carbamazepine. The olanzapine levels were 85.7 (2/28/18 on 30mg dose) and 47.7 (5/23/18 on 25mg dose). The lamotrigine levels were 10.6 (5/23/18), 6.1 (7/5/18), 5.6 (8/16/18), and 12.0 (9/13/18), which did not correlate with enzyme-induction changes. Once carbamazepine was stopped and the enzyme activity had stabilized, an 8-week course of Mavyret was started on 9/21/18.
Thomas Sayre– PGY2 Psychiatric Pharmacy Resident, Rocky Mountain Regional VAMC, Aurora, CO